User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:problems_for_discussion_2_beta_blockers_and_calcium_channel_blockers

Problems for Discussion - 2 - Beta Blockers and Calcium Channel Blockers

PROBLEM 1

A 16-year-old female who is an American tourist presents to the emergency department (ED) approximately 1.5 h after ingesting 6.0 g of acebutolol (brand name Sectral) in a suicide attempt. Upon arrival, she is noted to be sleepy with ‘shallow respirations’ and is complaining of nausea. The patient is pale and cool with ‘thready’ peripheral pulses. The lungs are clear to auscultation, and no cyanosis is noted. The heart rate is 70 beats per minute (bpm), and blood pressure is 114/87 mmHg. Within 10 min of arrival, her blood pressure drops to 55/45 mmHg while the pulse remains 70 bpm. An electrocardiogram (ECG) at this time reveals a rate of 77 bpm with the following intervals:

PR 0.200 s, QRS 0.167 s, QTc = 0.574 s (Figure 1 A).

a. What characteristics about this ‘new’ beta-blocker would you be most interested in determining to estimate the risk of significant toxicity?
b. What method(s) of decontamination would you use and are there any specific precautions you would take?
c. How would you treat her hypotension?

She subsequently develops two abnormal rhythms (see bottom of figure) followed by asystole.

d. What are the two abnormal rhythms shown?
e. How should they and asystole be treated in this situation?

Case from: Love JN. Acebutolol overdose resulting in fatalities. J Emerg Med 2000;18:341-4 PMID 10729673

PROBLEM 2

A 37-year-old woman with history of diabetes mellitus, hypertension, and paranoid schizophrenia was bought to the emergency department 1 h after taking 210 20 mg tablets of nifedipine for a suicide attempt. On arrival, she developed hypotension (BP, 80/45 mm Hg) and sinus tachycardia (pulse rate, 115 beats/min). She is initially treated with gastric lavage, activated charcoal, IV fluid therapy. She has persistent hypotension and develops progressive increasing shortness of breath.

a. How does the fact that it is nifedipine influence the presentation and the toxicity compared to the case in the Hypertox exercise?
b. What antidote therapy is appropriate in this situation?
c. What complications might result from the use of IV fluids in this situation?
d. What complications might result from the use of calcium in this situation?
e. What other antidotes might be useful?

Case from: Lam YM, Tse HF, Lau CP. Continuous calcium chloride infusion for massive nifedipine overdose. Chest 2001; 11296202119(4):1280-2 PMID 11296202

/home/wikitoxo/public_html/data/pages/wikitox/problems_for_discussion_2_beta_blockers_and_calcium_channel_blockers.txt · Last modified: 2018/09/01 09:01 (external edit)